Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2015, 5:22 PM CDT for Lyon County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2015, 5:22 PM CDT (22:22 UTC)
- Expired
- May 25, 2015, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:35 PM CDT | HAIL 1.75 | 1 N Rock Rapids, IA | |
| May 25, 5:46 PM CDT | HAIL 1.75 | 6 Nnw George, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
135
WUUS53 KFSD 252222
SVRFSD
IAC119-MNC105-133-252245-
/O.NEW.KFSD.SV.W.0030.150525T2222Z-150525T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LYON COUNTY IN NORTHWESTERN IOWA...
SOUTHWESTERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA...
SOUTHEASTERN ROCK COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 545 PM CDT
* AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LESTER...OR
NEAR ROCK RAPIDS...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ROCK RAPIDS AROUND 530 PM CDT.
ELLSWORTH AROUND 545 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE STEEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4339 9632 4351 9633 4356 9589 4337 9588
TIME...MOT...LOC 2222Z 262DEG 23KT 4344 9627
HAIL...1.25IN
WIND...60MPH
$$
HANKO1 follow-up statement
999
WWUS53 KFSD 252233
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT MON MAY 25 2015
IAC119-MNC105-133-252245-
/O.CON.KFSD.SV.W.0030.000000T0000Z-150525T2245Z/
LYON IA-NOBLES MN-ROCK MN-
533 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN LYON...SOUTHWESTERN NOBLES AND SOUTHEASTERN ROCK
COUNTIES...
AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCK RAPIDS...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ELLSWORTH AROUND 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4340 9621 4350 9622 4355 9589 4352 9589
4341 9588
TIME...MOT...LOC 2232Z 262DEG 23KT 4345 9618
HAIL...1.25IN
WIND...60MPH
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:51 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 25, 3:51 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 351 PM CDT MON MAY 25 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 351 PM CDT MON MAY 25 2015 CONVECTIVE CONCERN IN THE IMMEDIATE TERM AT THE FOREFRONT FOR AFTERNOON PACKAGE. STRONG WAVE MOVING ACROSS CENTRAL AND NORTHERN NEBRASKA AT THE PRESENT TIME...AND DRY SLOT HAS PUNCHED NORTHWARD INTO MUCH OF THE CWA AT MID AFTERNOON. CLEARING SKIES HAVE DRIVEN TEMPS UP INTO THE UPPER 70S IN THE SOUTHERN TIER...BUT SOME MIXING OF THE MOISTURE KEEPING DEWPOINTS GENERALLY IN THE UPPER 50S. IN PAST HOUR...THUNDERSTORMS STARTING TO DEVELOP ALONG A LINE FROM KFRM TO NEAR PICKSTOWN. FOR THE MOMENT...STORMS SHOWING A STRONG PREFERENCE FOR MORE CONVERGENT AREAS OF THE WESTERN MISSOURI RIVER VALLEY AT NOSE OF THE BETTER UPPER LEVEL FORCING...FIRING ON THE GRADIENT OF THE INSTABILITY...WITH LESSER STORMS FURTHER EAST ALONG THE MINNESOTA/IOWA BORDER WHERE CONVERGENCE IS WEAKER. 30 TO 35 KTS SHEAR SUFFICIENT FOR ORGANIZED STRUCTURE...AND MLCAPE MAXIMIZING IN A FAIRLY SKINNY PROFILE AROUND 1000 J/KG. LIKELY THAT STORMS HAVE SHOWN THEIR HAND AND WILL CONTINUE TO FAVOR THE INSTABILITY AND CONVERGENCE BOUNDARY ALONG WHICH THEY HAVE ALIGNED...WHICH WILL TAKE THE HIGHEST POPS FOR THE LATER AFTERNOON AND EVENING SOUTH OF A KMWM TO KFSD TO PICKSTOWN LINE. MAIN SEVERE WEATHER THREAT WILL CONTINUE THROUGH AROUND SUNSET...WITH BAND TRANSFORMING TOWARD MORE GENERAL SHOWERS AND ISOLATED THUNDER. WILL HAVE TO KEEP AN EYE ON RAINFALL...AS STORMS WILL BE QUITE SLOW MOVING AND POTENTIALLY TRAINING A BIT AS WELL AS THEY TRAVERSE ALONG THE BOUNDARY. TRAILING UPPER ENERGY DRAGS ACROSS THE AREA ON TUESDAY...ESPECIALLY NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LOWER LEVEL BOUNDARY WILL SLOW UP WITH WAVE MOVING UP LATE TONIGHT AND THROUGH THE MORNING TO THE SOUTHEAST. LIKELY TO FIND DIURNALLY ENHANCED CU FIELD AS WELL AS SOMETHING ON THE ORDER OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. TREND WILL BE FOR DIURNAL SUPPORT TO INCREASE JUST AS THE WAVE IS EXITING...SO WILL NEVER SEE THE MAXIMUM IMPACT IN OUR CWA. WEAK FLOW...LOW CLOUD BASES...AND INSTABILITY SUGGEST THERE COULD EVEN BE A THREAT FOR FUNNEL CLOUDS TOMORROW ACROSS THE SOUTHEAST. HIGHS WILL BE MAINLY UPPER 60S AND 70S...COOLEST WHERE RAIN LINGERS THROUGH THE EARLY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 351 PM CDT MON MAY 25 2015 HIGH PRESSURE DRIFTS EAST ACROSS THE NORTHERN AND CENTRAL PLAINS ON TUESDAY NIGHT AND WEDNESDAY. LIGHT WINDS AND MOSTLY CLEAR SKIES ARE EXPECTED TUESDAY NIGHT WITH LOWS IN THE 50S. RETURN FLOW ON DEVELOPING ON WEDNESDAY WILL SHIFT WINDS SOUTHERLY...LEADING TO A PLEASANT LATE SPRING DAY. MOSTLY SUNNY TO PARTLY CLOUDY SKIES ARE EXPECTED WITH HIGHS IN THE UPPER 70S AND LOWER 80S. CLOUDS BEGIN BUILDING INTO THE AREA FROM THE WEST WEDNESDAY NIGHT AHEAD OF A BROAD INTERMOUNTAIN WEST TROUGH DIGGING INTO THE FOUR CORNERS REGION. THE LOW LEVEL JET NOSES INTO CENTRAL SOUTH DAKOTA ALONG WITH A SUBTLE WAVE...WHICH SHOULD ALLOW THUNDERSTORM DEVELOPMENT IN THE HIGH PLAINS AND INTO SOUTH CENTRAL SD - WEST OF THE JAMES RIVER OVERNIGHT. THE DETAILS IN THE TIMING OF THESE WAVES ARE STILL UNCERTAIN...BUT RIGHT NOW IT LOOKS LIKE THURSDAY WILL POTENTIALLY SEE A BREAK IN THUNDERSTORM ACTIVITY IN THE MORNING AS THE JET WANES WITH FURTHER DEVELOPMENT LATER IN THE DAY OR OVERNIGHT THURSDAY NIGHT. AS THE SLOW MOVING MAIN UPPER TROUGH BEGINS PUSHING INTO THE HIGH PLAINS ON FRIDAY AND ACROSS THE PLAINS ON SATURDAY...THUNDERSTORM CHANCES PERSIST. MODELS DIVERGE MORE SIGNIFICANTLY DURING THIS PERIOD...SO UNCERTAINTY IN THE TIMING OF THE PRECIPITATION INCREASES DURING THIS PERIOD. BY FRIDAY NIGHT...THE GFS AND ECMWF SHUNT MUCH OF THE PRECIPITATION SOUTH AND EAST OF THE AREA...WHILE THE GEM HANGS THE UPPER LOW NEAR THE FORECAST AREA INTO SATURDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1214 PM CDT MON MAY 25 2015 MVFR CEILINGS CONTINUING TO RISE UP TOWARD LOWER VFR...WITH STRONG CLEARING PUSH INTO KSUX AREA. SHOULD BE SOMEWHAT SELF DESTRUCTIVE WITH VFR CUMULUS EXPECTED TO BUILD IN AREAS WHICH CLEAR TO THE SOUTH. THUNDER MENTION WILL BE LIMITED TO KFSD AND KSUX...WITH GREATEST IN THE LATTER. VERY SLOW MOVING BOUNDARY AND LINGERING LOWER LEVEL MOISTURE COULD PRODUCE ANOTHER IFR FOG/STRATUS EPISODE FOR MAINLY THE KSUX AREA LATER TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM... AVIATION...CHAPMAN
Hazardous weather outlook, May 25, 3:49 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 PM CDT MON MAY 25 2015 MNZ071-072-080-081-097-SDZ038>040-050-052>065-262100- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- 349 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ089-090-098-SDZ066>070-262100- LYON IA-NOBLES-JACKSON-ROCK-TURNER-LINCOLN SD-BON HOMME-YANKTON- CLAY SD- 349 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THUNDERSTORMS WILL BE POSSIBLE INTO THE EARLY EVENING HOURS. AN ISOLATED SEVERE STORM MAY BE POSSIBLE. THE MAIN THREAT WITH STRONGER STORMS WILL BE PING PONG SIZE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE INTO THIS EVENING. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-262100- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 349 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREAT WITH ANY SEVERE STORM WILL BE HAIL TO THE SIZE OF GOLF BALLS. HOWEVER...DAMAGING WINDS AROUND 60 MPH AND AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 25, 3:40 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 9 SSW DANTE 42.91N 98.25W
05/25/2015 E1.75 INCH CHARLES MIX SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 25, 4:14 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 E AVON 43.00N 97.99W
05/25/2015 E0.88 INCH BON HOMME SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 25, 4:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 ESE AVON 43.00N 98.01W
05/25/2015 E1.00 INCH BON HOMME SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 25, 5:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT MON MAY 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 4 W VIBORG 43.17N 97.16W
05/25/2015 E1.00 INCH TURNER SD TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 31 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.